If someone asked you to name a cause of liver failure, chances are you’d think first of something like cirrhosis, alcoholism or hepatitis C. But the cause of most cases of liver injury and liver failure in the United States is lurking as close as your own bathroom.
Drug-induced toxicity—from prescription drugs, over-the-counter medications and supplements—is now the leading cause of acute liver failure, surpassing all other causes combined.
As our population ages, and as we develop more drugs and use more “healthy” supplements, we’re putting more and more strain on our livers. That’s because the liver is the organ responsible for metabolizing—i.e. getting rid of—most of the chemicals we take in. So every drug you take, from aspirin to antibiotics, goes through your liver.
The liver is a pretty resilient little organ and can regenerate and repair itself in ways that other organs of the body cannot. Usually, the body recovers from liver injury. But a recent study from the Drug-Induced Liver Injury Network (DILIN), a network of centers sponsored by the National Institutes of Health, found that in nearly one out of four cases, drug-induced injury to the liver can become a chronic health problem.
Some drugs appear to pose a greater risk of injuring the liver than others, according to DILIN. The two most commonly associated with liver injuries are antimicrobials or antibiotics (drugs used to treat infection) and anticonvulsants (drugs used to prevent seizures).
But it’s difficult to know which patients will sustain liver damage from which drugs. Although older people, who tend to be taking more drugs at a time than young people, are at greater risk for liver injury from the medications they take, DILIN found that three out of four cases of drug-induced liver injury stemmed from a single prescription medication. Confounding things even more, most drugs that cause liver injury in a few patients are entirely safe for most of the people who take them.
“It is likely a result of many interrelated factors that involve complex interactions between our genes and the environment,” said Dr. Jay Hoofnagle, director of the Liver Diseases Research Branch at the National Institute of Diabetes and Digestive and Kidney Diseases. “Liver injury is unpredictable and variable in clinical presentation, making causality very tough to assess.”
DILIN is working to identify some of the susceptibility factors that may increase the risk of liver injury from certain drugs, ultimately hoping to create genetic profiles that can predict which patients might be particularly susceptible to injury from certain drugs. By studying people who have experienced liver injury due to medications, they hope to identify factors that explain why one person is susceptible when most others are not.
“We’ve known about the effects of drugs on the liver for over 50 years,” said Dr. Keyur Patel, an assistant professor in the Gastroenterology Division at Duke University Medical Center and a researcher with DILIN. “But with recently well-publicized drugs that have been withdrawn from the market due to drug-induced liver injury, there’s been an increased focus on coming up with better definitions of what constitutes drug-induced liver injury.”
DILIN is focusing its research on four drugs: the tuberculosis drug isoniazid; the anti-seizure medications phenytoin and valproic acid; and the antibiotic amoxicillin-clavulanate potassium. But the drug that accounts for as many as half of all cases of acute liver failure each year is one that almost everyone has in their medicine cabinet: acetaminophen, or Tylenol.
“Overall, Tylenol is a safe drug,” said Dr. Robert J. Fontana, associate professor of internal medicine at the University of Michigan Medical School, a member of its Gastroenterology Division and medical director of liver transplantation. “However, like most other things in life, too much of a good thing can be bad for you.”
Many people, battling a particularly excruciating headache or backache, may inadvertently take too much acetaminophen. Because the maximum daily dose is 4,000 milligrams, the average adult shouldn’t take more than eight Tylenol Extra Strength pills, which contain 500 milligrams per tablet, in a 24-hour period.
But even if you make sure to only take five or six Tylenol in one day, you may be getting more acetaminophen than that without even knowing it. “If you go to a drug store, as many as 150 products that consumers can buy without a prescription have acetaminophen in them,” said Fontana. Many over-the-counter cold medications contain 350 milligrams to 500 milligrams of acetaminophen per dose—if you’re taking something to relieve your cold every four hours, and then take some Tylenol for a headache, you could quickly get into a potentially toxic range.
And with a trend toward using infants’ and children’s Tylenol and other acetaminophen products to treat colds and fevers in children, Fontana warns parents to be particularly alert and pay close attention to dosages to avoid inadvertently giving their child too much.
Avoiding Dangers of Acetaminophen
To help avoid liver injury due to acetaminophen, experts recommend the following:
• Talk to your doctor first if you’ve ever had liver disease, or if you drink alcohol daily or on a chronic basis.
• Do not take the full day’s dose of acetaminophen at one time; space it out over the course of the day.
• Carefully read the labels on all medications to check their acetaminophen content.
• Watch for “stealth” or other brand-name medications, including some varieties of Excedrin, FeverAll, Genapap, Sominex, SineOff and others. Acetaminophen is also included in combination products, such as Midol Teen Menstrual Formula Caplets containing acetaminophen and pamabrom. Many prescription pain relievers contain acetaminophen as well, such as Lorcet Plus, Darvocet and Vicodin.
• Be careful to keep all medications—not just prescriptions—locked up or out of reach of children.
• In case of an overdose, call your local poison control center at (800) 222-1222. If the victim is not breathing, call 911.
About the Author
Gina Shaw is the medical writer for The Washington Diplomat.